Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Algorithms for piecewise polynomials and splines with free knots

Authors: G. Meinardus, G. Nürnberger, M. Sommer and H. Strauss
Journal: Math. Comp. 53 (1989), 235-247
MSC: Primary 65D07; Secondary 41A15
MathSciNet review: 969492
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We describe an algorithm for computing points $a = {x_0} < {x_1} < \cdots < {x_k} < {x_{k + 1}} = b$ which solve certain nonlinear systems $d({x_{i - 1}},{x_i}) = d({x_i},{x_{i + 1}})$, $i = 1, \ldots ,k$. In contrast to Newton-type methods, the algorithm converges when starting with arbitrary points. The method is applied to compute best piecewise polynomial approximations with free knots. The advantage is that in the starting phase only simple expressions have to be evaluated instead of computing best polynomial approximations. We finally discuss the relation to the computation of good spline approximations with free knots.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D07, 41A15

Retrieve articles in all journals with MSC: 65D07, 41A15

Additional Information

Article copyright: © Copyright 1989 American Mathematical Society